Ryan Yorke, now 21, started taking Paxil after an out-of-the-blue panic attack his freshman year of high school. At first it worked great. But he gained weight and had other problems -- he started acting up in school and failing classes, for example. So after a year, he -- along with his mother and his psychologist -- decided it was time to stop.
Every time he reduced his dose, things got out of control, says his mother, Laurie Yorke, a registered nurse and now an administrator of paxilprogress.org, an antidepressant-withdrawal support site.
After the first big dose drop, Ryan slashed his wrists in front of his mother in the living room. "It was a six-hour psychotic episode. He was quoting Shakespeare and saying he wanted to die," she recalls.
A few weeks later, after more gradual dose changes, Ryan was still so sensitive to light and sound that he taped shut the window shades in his bedroom. His memory and concentration were poor. He dropped out of school and got his GED later, after the withdrawal process was over.
Mental health professionals aren't sure how many people have problems when stopping antidepressant medication. It's not even clear how to define the cluster of withdrawal symptoms people report, or even what causes the effects. "It's a difficult corner of the field," says Dr. Kenneth Duckworth, medical director of the National Alliance on Mental Illness and psychiatry professor at Harvard Medical School. "It's hard to know whether the person's depression is worsening or if they're having a variation on a discontinuation syndrome.
READ MORE @ LOS ANGELES TIMES